Alert archive / Indiana / Special Weather Statements in 2024
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 24, 2024, 12:21 PM EDT for Hamilton County, Tipton County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 12:21 PM EDT (16:21 UTC)
- Expired
- Jul 24, 2024, 1:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 40
Counties Hamilton County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
933
WWUS83 KIND 241621
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
1221 PM EDT Wed Jul 24 2024
INZ030-031-037>041-241715-
Howard IN-Clinton IN-Tipton IN-Madison IN-Boone IN-Delaware IN-
Hamilton IN-
1221 PM EDT Wed Jul 24 2024
...Strong thunderstorms will impact portions of northern Madison,
northwestern Delaware, southeastern Clinton, southeastern Howard,
northeastern Boone, northern Hamilton and Tipton Counties through 115
PM EDT...
At 1221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kokomo to 9 miles west of Tipton to 9
miles southeast of Frankfort. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Noblesville, Elwood, Alexandria, Tipton, Windfall, Westfield, Cicero,
Sheridan, Frankton, Arcadia, Summitville, Kirklin, Atlanta,
Sharpsville, Orestes, Kempton, and Morse Reservoir.
This includes Interstate 69 between mile markers 250 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8586 4038 8553 4019 8572 4004 8603
4019 8655 4031 8633 4041 8623 4041 8586
TIME...MOT...LOC 1621Z 281DEG 30KT 4039 8611 4029 8623 4019 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 12:10 PM EDT, 11 minutes earlier. Its key messages:
- Scattered PM thunderstorms are expected today, a few of which could be strong to potentially severe
- Locally heavy rainfall and isolated damaging wind gusts are the main threat today from storms, but marginally severe hail cannot be ruled out
- Wildfire smoke at times which may reduce visibility and air quality
- Seasonable temperatures in the 80s through this weekend gradually warming to near 90 early next week
Area forecast discussion, Jul 24, 12:10 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1210 PM EDT Wed Jul 24 2024 .KEY MESSAGES... - Scattered PM thunderstorms are expected today, a few of which could be strong to potentially severe - Locally heavy rainfall and isolated damaging wind gusts are the main threat today from storms, but marginally severe hail cannot be ruled out - Wildfire smoke at times which may reduce visibility and air quality - Seasonable temperatures in the 80s through this weekend gradually warming to near 90 early next week && .FORECAST UPDATE... Issued at 1038 AM EDT Wed Jul 24 2024 Only minor updates needed to the forecast as of 1030am. We have a small area of showers and embedded thunderstorms moving southeastward out of Illinois. These should be entering our far northwestern Counties shortly. Bumped up PoPs across the northern third of our CWA to account for this activity. CAMs tend to diminish it very quickly, which may not be entirely realistic given the presence of a weak cold pool and modest CAPE in the downstream environment. && .MESOSCALE UPDATE... Issued at 1210 PM EDT Wed Jul 24 2024 A thunderstorm complex is currently moving through the northern part of our CWA, and just recently passed through the Lafayette area. These storms developed over northern Illinois, and have been traveling southeastward throughout the morning hours. They have either maintained or even slightly increased their intensity in the past hour or so. The downstream environment is beginning to destabilize, as noted by increasing low-level lapse rates and surface-based CAPE. Additionally, cumulus development is now beginning to occur across much of the area. ACARS soundings out of IND show a rather deep CAPE profile with no notable inversions/capping. Mid-level lapse rates are still poor (5-6 C/Km) and there exists a fair amount of dry air in this layer as well. Observed storms are not quite gaining the height that the CAPE profile would otherwise suggest, and this may be due to weak forcing and/or dry air entrainment. CAM guidance has consistently shown these storms quickly dissipating, which was not been the case. Observations and appearance on radar suggest that a weak cold pool is present. This cold pool is sufficiently strong/deep to keep the system going. Since the downstream environment is destabilizing, continued propagation is likely, at least for now. Little shear exists downstream to there is also potential for this to become outflow dominant and weaken. CAMs will continue to struggle regarding these storms and their subsequent evolution. In terms of hazards, the mid-level dry air may promote a downburst threat. Currently, storms have not been gaining enough strength for this to be realized. We will continue monitoring the system for further development. && .SHORT TERM (Today and tonight)... Issued at 253 AM EDT Wed Jul 24 2024 Current observations show a few showers are still ongoing across southern portions of the area. While overall forcing is negligible, a weak remnant boundary continues to promote a few showers. Any ongoing showers are expected to diminish over the next few hours as the boundary becomes diffuse. Light winds and mostly clear skies should allow for patchy fog to develop before daybreak. Only a few spots are currently reporting minor visibility reductions, but coverage should continue to increase over the next few hours. Look for any fog that develops to quickly mix out after daybreak. Quiet weather conditions are then expected during the morning before an approaching cold front leads to increasing rain/storm chances later today. The best chance for storms should be from late this afternoon into the early overnight hours. Forecast soundings show steep low-level lapse rates, moderate instability, and sufficient effective bulk shear for the potential of a few strong storms. The main threat would be isolated damaging wind gusts though there is a non-zero threat for locally heavy rainfall or marginally severe hail. The aforementioned front will likely linger across central Indiana overnight which will keep rain/storm chances in the forecast. Aside from convection, increasing wildfire smoke may lead to reduced air quality at times today. High resolution smoke models continue to indicate that a plume of denser smoke will arrive from the northwest later this morning. While much of the smoke may remain aloft, diurnal mixing could help mix some of this down leading to reduced visibilities at times, especially north of the I-70 corridor. && .LONG TERM (Thursday through Tuesday)... Issued at 253 AM EDT Wed Jul 24 2024 A highly amplified pattern aloft will persist into the upcoming weekend...with a ridge focused over the Four Corners region and a trough on either side...over the eastern part of the country and across the Pacific Northwest. The presence of the upper trough in tandem with a frontal boundary dropping south through the region will keep a lingering convective risks over southern portions of the region Thursday before high pressure settles in with dry and seasonable weather. The ridge will slide east into the Great Lakes and Ohio Valley by the weekend bringing warmer temperatures and an increase in humidity levels by early next week. Thursday through Saturday The frontal boundary will be located across southern Indiana by daybreak Thursday and should gradually push south into the Tennessee Valley as the day progresses. Isolated convection will remain a possibility across southern portions of the forecast area until drier air associated with high pressure to the north can advect into the region by late afternoon. The high pressure will settle over the Great Lakes for late week then gradually shift east into the weekend. A predominant E/NE flow will pump drier air into central Indiana with dewpoints once again returning to more comfortable levels in the upper 50s and lower 60s for Friday and most of the day Saturday. Return flow on the back side of the high will begin transporting deeper moisture back north into the Ohio and mid Mississippi Valleys by late Saturday... enabling humidity levels to start creeping back up. Highs in the lower and mid 80s Thursday and Friday will nudge back up into the mid and upper 80s for Saturday in response to the expanding upper level ridge into the area. Sunday through Tuesday Model guidance continues to show a subtle wave aloft tracking into the Great Lakes by Sunday afternoon which will buckle heights aloft and force the ridge back to the south. The presence of an increasing moist and unstable environment across the Ohio Valley interacting with a series of subtle waves aloft riding along the quasi-zonal flow will generate scattered convection at times Sunday into Monday. Even with the greater risk for storms...temperatures will climb into the upper 80s to possibly low 90s both days with a noticeable rise in humidity levels as dewpoints rise into the lower 70s. The retrogression of the upper ridge back into the High Plains and southern Rockies by early next week will place the Ohio Valley and Great Lakes W/NW into the northern Plains on the periphery of the ridge. Signs continue to point at a more active regime taking shape as next week progresses with convective clusters riding along the edge of the ridge and interacting with the deep moisture and modest instability likely to be present across the region. Details are murky at this point but the overall pattern remains supportive of a return to hot and humid conditions with periodic impacts from convective clusters by the middle of next week. && .AVIATION (12Z TAF Issuance)... Issued at 721 AM EDT Wed Jul 24 2024 Impacts - Patchy fog quickly mixing out this morning. - Scattered showers and storms possible as a front sags into the area late in the day. Brief MVFR restrictions possible. - Potential for transient visibility reductions from smoke transport into the region. Discussion: Predominantly VFR conditions through the period. Patchy fog will quickly mix out this morning. A cold front will sag into the area later today, allowing winds to become more west/northwesterly in nature with time, and increasing shower/storm chances. Winds are likely to become light and variable behind the boundary after 00Z. Will carry VCSH after 23Z as a suggestion of this potential due to uncertainty in timing and impact at any one point. Showers or storms could develop before 23Z, but uncertainty is very high. Potential will exist for MVFR restrictions wherever showers/storms develop. Additionally, satellite obs and HRRR smoke progs suggest an increase in transport of upstream wildfire smoke into the area. There will be at least some potential for transient visibility reductions in smoke or haze as a result of this, and will carry 6SM in HZ all sites tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES...None. && MESOSCALE...Eckhoff UPDATE...Eckhoff SHORT TERM...Melo LONG TERM...Ryan AVIATION...Melo
Hazardous weather outlook, Jul 24, 3:52 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 352 AM EDT Wed Jul 24 2024 INZ021-028>031-035>049-051>057-060>065-067>072-250800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 352 AM EDT Wed Jul 24 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible this afternoon into tonight, a few of which could be strong to possibly severe. Localized flooding and isolated damaging wind gusts are the primary threats, but marginally severe hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible Thursday and again by early next week. Lightning is a threat in any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 24, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1221 PM EDT Wed Jul 24 2024
INZ030-031-037>041-241715-
Howard IN-Clinton IN-Tipton IN-Madison IN-Boone IN-Delaware IN-
Hamilton IN-
1221 PM EDT Wed Jul 24 2024
...Strong thunderstorms will impact portions of northern Madison,
northwestern Delaware, southeastern Clinton, southeastern Howard,
northeastern Boone, northern Hamilton and Tipton Counties through 115
PM EDT...
At 1221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kokomo to 9 miles west of Tipton to 9
miles southeast of Frankfort. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Noblesville, Elwood, Alexandria, Tipton, Windfall, Westfield, Cicero,
Sheridan, Frankton, Arcadia, Summitville, Kirklin, Atlanta,
Sharpsville, Orestes, Kempton, and Morse Reservoir.
This includes Interstate 69 between mile markers 250 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8586 4038 8553 4019 8572 4004 8603
4019 8655 4031 8633 4041 8623 4041 8586
TIME...MOT...LOC 1621Z 281DEG 30KT 4039 8611 4029 8623 4019 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METhe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:11 PM EDT | Special Weather Statement | IND | Madison | 34 min |
| Jul 24, 3:31 PM EDT | Areal Flood Advisory | IND | Fountain, Montgomery, Parke, Putnam, Vermillion, Vigo | 4 hr |
| Jul 24, 4:25 PM EDT | Special Weather Statement | IND | Johnson | 35 min |
| Jul 24, 4:27 PM EDT | Special Weather Statement | IND | Parke | 48 min |
| Jul 24, 5:07 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 38 min |
| Jul 24, 5:24 PM EDT | Areal Flood Advisory | IND | Fountain, Vermillion | 2 hr |
| Jul 24, 5:28 PM EDT | Special Weather Statement | IND | Putnam | 32 min |
| Jul 24, 5:53 PM EDT | Special Weather Statement | IND | Clay, Morgan, Owen | 37 min |
Nearby
Special Weather Statements in Indiana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.